North Carolina, 2016

Damaging Winds in North Carolina, July 31, 2016

July 31, 2016 · NWS RNK · 6 events in 3 counties and zones

Strong daytime heating supported the development of widely scattered thunderstorms east of the Blue Ridge during the afternoon and evening. A few of these storms pulsed to severe levels for brief periods of time to produce localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating supported the development of widely scattered thunderstorms east of the Blue Ridge during the afternoon and evening. A few of these storms pulsed to severe levels for brief periods of time to produce localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 12:31 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 12:31 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
131 PM EDT Sun Jul 31 2016

.SYNOPSIS...
Low pressure was over Ohio along a stationary front from Delaware
to Missouri. This low will move east today and Monday and push a
weak cold front into Kentucky and Virginia. The front will return
back north on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EDT Sunday...

Increasing coverage of showers and storms this afternoon,
especially along the Blue Ridge and northeast toward Buckingham
County where better moisture convergence lies with some upper
support from shortwave energy moving across northern VA. SPC has
updated the outlook for storms today and put mainly east of the
Blue Ridge in a marginal risk, given higher pwats and some 25-35
kt bulk shear may result in some isolated damaging winds.

Not much change in the rest of the forecast with highs in the
lower to mid 80s west to lower 90 southeast.

Previous mid morning discussion...

Keeping higher threat of showers and storms along and near Blue
Ridge by early afternoon before shifting east through the
afternoon. Mesoanalysis showing good moisture convergence across
the mountains this morning. Fog is gone and should see more
Cumulus development through midday. A few showers already starting
to fire up over Southern WV.

High-res models are in agreement through the day with coverage.
Storm motion should be quick enough to prevent major flooding
issues, but pwats remain elevated so these storms will bring
torrential downpours. Severe threat is limited with lack of
support aloft, but isolated downbursts cannot be ruled out.

Previous early morning discussion...

Enough backing of the winds to the southwest in the foothills and
the piedmont this afternoon to create some low level convergence.
This will combine with yet another short wave coming through the
broad upper trof to the north for scattered showers and thunderstorms
this afternoon and evening. Models have storms today forming
along the southern Blue Ridge then moving east with the best areal
coverage late in the afternoon in the piedmont.

Persistent pattern with no change in air mass. Used guidance that
best matched with persistence for highs today and lows tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EDT Sunday...

An upper level trough draped over the Ohio and Tennessee Valleys
will slowly drift east Monday and Tuesday. A surface cold front, out
ahead of this upper trough, will also slowly track south across the
forecast area Monday, then will move into North Carolina Monday
night and Tuesday. Scattered showers and thunderstorms are possible
Monday mainly across the piedmont and along and south of the VA/NC
border. Models are continuing to show deep northwest flow Monday
morning across the area, with low level winds backing across the
piedmont in the afternoon. A few disorganized cells may become
strong towards Southside, but nothing widespread. The stronger
slight more organized convection should remain east towards the
coast. The trough axis pivots overhead Tuesday and should push the
front into North Carolina. Drier air filters in behind the front but
with afternoon heating, can not rule out a stray late afternoon
mountain shower. Confidence and coverage not enough to place PoPs in
the forecast.

Despite the frontal passage, temperatures will once again warm
slightly above normal on Monday and peak near normal on Tuesday.
There will be a noticable drop in humidity levels from Monday into
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Surface high will drift slowly northeast Wed-Thu as upper heights
begin to rise again. The boundary over the Carolinas will more or
less undergo frontolysis by Thursday leaving most of the mid-
Atlantic region back in a familiar pattern; daily thunderstorm
chances and near seasonable warm and humid conditions. Mesoscale
features and subtle short-waves will regulate the favored areas for
convection within the diurnal heating cycle unless a stronger short-
wave is able to maintain overnight activity but not really possible
to pin down anything at this longer range. We remain near the summer
climatological maxima for temps but the slow downward trend will
commence only a few days after this extended forecast period ends.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 120 PM EDT Sunday...

Keeping an eye on radar this afternoon showing widely scattered
showers and storms forming. LWB as of 1720z has one to the west
but expect it to be in vicinity by 18z. Better coverage appears to
be centered east of the Blue Ridge this afternoon and will keep
the tempo group for thunder in at LYH/DAN with medium confidence
that these two airports will have storms move over in the 19-22z
time frame. Elsewhere will only have VCTS but amend as necessary.

Outside of thunderstorms should be Low end VFR with ceilings
around 3-5kft, but some high end MVFR possible, and as usual some
IFR possible in thunderstorms.

Storms will exit and wane by early evening toward WV and toward
the Blue Ridge with lingering convection possible as we head
toward late evening in the DAN area, so will keep the VCTS in til
03z there.

Overnight fog will be an issue where it rains and in the river
valleys. Confidence high enough to have at least IFR or worse at
LWB/BCB and LYH late tonight. Not as confident in how low BLF/DAN
get as some models keeping them no worse than MVFR, but some
possibility if the clouds clear the southeast that Danville could
drop to LIFR given expected rainfall this afternoon/evening.

As usual any fog/stratus should be gone by 12-15z time frame with
VFR expected thereafter.

Extended aviation discussion...

The weak cold front will sag through the region later Monday
before stalling just south of the area into midweek. This should
briefly push deeper moisture to the south to start the week with
mainly isolated convection Monday and perhaps mainly south/east
of the taf sites Tuesday into Wednesday. Moisture will return
north by Thursday ahead of the next upstream cold front with
shra/tsra likely Thursday afternoon.

Thus VFR conditions are expected for most of the time, with the
exception being temporary sub-VFR conditions with any shower or
thunderstorm, and during the night with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...PC
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 12:01 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SUN JUL 31 2016

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-011715-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON COULD BRING ISOLATED DAMAGING WINDS TO
THE AREA. HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-011715-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 1:03 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT SUN JUL 31 2016

NCZ003-VAZ016-032-311830-
SURRY-CARROLL-PATRICK-
203 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL
COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER LAMBSBURG...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
ARARAT...
AND FANCY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3658 8084 3676 8050 3675 8050 3655 8041
      3655 8044 3651 8044 3649 8078
TIME...MOT...LOC 1803Z 250DEG 16KT 3656 8072

WP
Special weather statement, Jul 31, 1:10 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN JUL 31 2016

NCZ003-019-020-311900-
WILKES-YADKIN-SURRY-
210 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN YADKIN...SOUTHWESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS NEAR BENHAM...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
FAIRVIEW...
JONESVILLE...
AND DOBSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3616 8122 3631 8126 3646 8063 3618 8055
TIME...MOT...LOC 1810Z 257DEG 24KT 3628 8097

JR

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
July 31, 1:42 PM EST
Where
Wilkes County, 0.64 mi ENE of North Wilkesboro Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.175, -81.160

A few trees and powerlines were blown down by thunderstorm winds across North Wilkesboro.

Thunderstorm Wind, Wilkes

When
July 31, 2:12 PM EST
Where
Wilkes County, 1.94 mi S of Clingman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.152, -80.931

A couple of trees were blown down by thunderstorm winds near Somers Road and Highway 421.

Thunderstorm Wind, Yadkin

When
July 31, 2:20 PM EST
Where
Yadkin County, 0.56 mi NW of Cycle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.136, -80.877

A couple of trees were blown down by thunderstorm winds. One tree blocked the Yadkin Wilkes Highway.

Thunderstorm Wind, Yadkin

When
July 31, 2:30 PM EST
Where
Yadkin County, 0.53 mi WSW of Brooks Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.116, -80.788

A few trees were blown down by thunderstorm winds across the community of Hamptonville.

Thunderstorm Wind, Stokes

When
July 31, 8:30 PM EST
Where
Stokes County, 2.04 mi SE of Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.349, -80.155

A fallen large tree, brought down by thunderstorm winds, took down power lines at the intersection of Route 89 and Covington House Road.

Thunderstorm Wind, Stokes

When
July 31, 8:33 PM EST to 8:35 PM EST
Where
Stokes County, 2.6 mi NNE of Walnut Cove to 2.19 mi NE of Walnut Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.336, -80.135

Several trees were blown down by thunderstorm winds along Fulp Road. A large tree was also blown down along Route 311.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651370, 651367, 651368, 651369, 651373, 651372.